Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 18, NWS Topeka, KS

May 24, 2019Coffey County, Osage County, Kansas

NWS Topeka, KS issued this tornado warning at May 24, 2019, 5:50 PM CDT for Coffey County, Osage County, Kansas. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2019, 5:50 PM CDT (22:50 UTC)
Expired
May 24, 2019, 6:08 PM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Coffey County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:50 PM CDTTSTM WND GST 60Lebo, KSREPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:18 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

455 
WFUS53 KTOP 242250
TORTOP
KSC031-139-242330-
/O.NEW.KTOP.TO.W.0018.190524T2250Z-190524T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
550 PM CDT Fri May 24 2019

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southeastern Osage County in east central Kansas...
  Northern Coffey County in east central Kansas...

* Until 630 PM CDT.
    
* At 550 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lebo, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Olivet and Beto Junction around 605 PM CDT.
  Waverly and Melvern around 620 PM CDT.

This includes Interstate 35 between mile markers 148 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3830 9585 3844 9588 3856 9556 3835 9553
TIME...MOT...LOC 2250Z 249DEG 22KT 3837 9583 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Hennecke
1 follow-up statement
833 
WWUS53 KTOP 242308
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
608 PM CDT Fri May 24 2019

KSC031-139-242317-
/O.CAN.KTOP.TO.W.0018.000000T0000Z-190524T2330Z/
Osage-Coffey-
608 PM CDT Fri May 24 2019

...THE TORNADO WARNING FOR SOUTHEASTERN OSAGE AND NORTHERN COFFEY
COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3830 9585 3844 9588 3856 9556 3835 9553
TIME...MOT...LOC 2305Z 249DEG 22KT 3841 9570 

$$

Hennecke

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 24, 3:18 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 24, 3:18 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
318 PM CDT Fri May 24 2019

.SHORT TERM...(This evening through Saturday)
Issued at 316 PM CDT Fri May 24 2019

Heavy rainfall and the potential for flash flooding increases late
this afternoon and evening as thunderstorms are expected to develop
in a warm and moist environment ahead of a cold front tracking east
through the area. Latest water vapor imagery shows a  mid level
trough lifting into the southern and central plains. Meanwhile
strong moisture advection ahead of the front has raised PWAT
values between 1.5 and 1.7 inches. These numbers are expected to
rise close to 2 inches this evening, 3 standard deviations above
normal. As thunderstorms continue to develop this afternoon and
evening along and south of Interstate 70 corridor, convergence
along the front maximizes with a strong mid level jet streak to
favor multiple clusters of strong to severe storms training over
portions of southeast Kansas this afternoon and evening. Training
convection is likely to result in widespread 2 to 3 inches in the
aforementioned areas with locally higher amounts up to 4 inches
possible. With the favorable environment for heavy thunderstorms
and potential for flash flooding, there is a high risk currently
in effect through tonight for areas south of the Interstate 70
corridor.

In addition to the heavy rainfall, strong effective bulk shear and
strong mid level lapse rates will keep the risk for the large hail
and damaging wind gusts the primary threats. Isolated tornadoes
cannot be ruled out given the decent low level wind profiles on
forecast soundings and low LCLs spreading northward as surface
dewpoints are progged to reach near 70 degrees by 00Z. The tornado
threat persists through early evening while the hail and wind
threat continues overnight as a strong low level jet veers
southwestward overnight, maintaining an environment of 0-6 km
bulk shear values near 40 kts with ample MUCAPE to work with.

Convection moves out Saturday morning with expected clearing through
early afternoon before the next round of strong to severe storms
arrives in the late afternoon and evening hours. Storms are expected
to develop along and south of a front with very high sfc based cape
values with bulk shear up to 40 kts. Severe weather will be likely
through the evening with all hazards being possible, in addition to
the heavy rainfall. High PWAT values and potential for heavy
thunderstorms lead to decent confidence in the flash flood potential
to persist through Sunday morning so have extended the Flash Flood
Watch for the entire area through this period.

.LONG TERM...(Saturday night through Friday)
Issued at 316 PM CDT Fri May 24 2019

Additional rounds of thunderstorms with heavy rainfall are possible
again Sunday evening as another mid level wave lifts across Kansas.
Exact placement of the heaviest rainfall is still uncertain given
the discrepancies between guidance. Upper low matures on Monday with
a brief drying period through Monday evening. Chances for thunder
increase once again Tuesday afternoon across far eastern areas as
the upper low shifts east and out of the central plains area by
Wednesday. Northwest flow aloft ensues with upper ridging across the
Pacific Northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri May 24 2019

VFR to start at KTOP/KFOE with clearing MVFR deck at KMHK as the
front shifts eastward. Scattered TSRA is expected to develop and
track northeast towards KTOP/KFOE in the 21Z to 23Z time frame.
Lesser confidence for KMHK where most of the activity is progged
to be east of the terminal. Scattered storms linger throughout the
evening with MVFR decks likely through 12Z Saturday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Prieto
LONG TERM...Prieto
AVIATION...Prieto
Hazardous weather outlook, May 24, 3:21 PM CDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
321 PM CDT Fri May 24 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-252030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
321 PM CDT Fri May 24 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered severe thunderstorms will redevelop this afternoon. The
best chance for strong to severe thunderstorms will be across
east central and portions of northeast KS this afternoon and
evening. The primary hazards with any severe thunderstorms will be
large hail, damaging wind gusts and heavy rainfall. An isolated
tornado or two is possible south of Interstate 70.

The Flash Flood Watch was expanded to include the entire area,
from this morning through Sunday morning. Flooding is especially
dangerous at night when flood waters are harder to see.

River flooding will also continue this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for strong to severe thunderstorms continues Saturday
through Tuesday, with heavy rainfall and flooding also a hazard
with these storms. Large hail, damaging wind gusts, and tornadoes
are also possible Saturday late afternoon and evening.

River flooding is expected to continue through much of the
week and into the Memorial Day holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 24, 3:35 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             6 S ALLEN               38.57N 96.17W
05/24/2019  E0.88 INCH       LYON               KS   TRAINED SPOTTER

&&

JP
Special weather statement, May 24, 5:36 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
536 PM CDT Fri May 24 2019

KSZ024-026-242300-
Jefferson-Jackson-
536 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHERN JACKSON COUNTIES UNTIL 600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Potawatomi Reservation, moving northeast at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holton, Mayetta, Denison, Whiting and Potawatomi Reservation.

LAT...LON 3925 9577 3926 9589 3931 9595 3962 9557
      3942 9557 3942 9538
TIME...MOT...LOC 2235Z 231DEG 50KT 3930 9584
Special weather statement, May 24, 5:39 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
539 PM CDT Fri May 24 2019

KSZ056-059-242315-
Franklin-Anderson-
539 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES UNTIL 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garnett, moving north at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garnett, Richmond, Greeley, Lane and Rantoul.

A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3826 9507 3825 9507 3814 9514 3820 9536
      3856 9524 3856 9506 3826 9506
TIME...MOT...LOC 2238Z 200DEG 35KT 3825 9522
Local storm report, May 24, 5:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     GARNETT                 38.28N 95.24W
05/24/2019  E60 MPH          ANDERSON           KS   TRAINED SPOTTER

&&

CP
Local storm report, May 24, 5:43 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
543 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      EMPORIA                 38.40N 96.18W
05/24/2019                   LYON               KS   LAW ENFORCEMENT

            MULTIPLE ROADS ARE INUNDATED WITH WATER IN
            THE CITY OF EMPORIA.

&&

JP
Special weather statement, May 24, 5:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
550 PM CDT Fri May 24 2019

KSZ026-242315-
Jefferson-
550 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
615 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over
Meriden, moving northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Valley Falls, Oskaloosa, Meriden, Ozawkie, Nortonville, Winchester
and Perry Lake.

LAT...LON 3908 9560 3913 9559 3926 9559 3942 9537
      3942 9518 3926 9518
TIME...MOT...LOC 2250Z 232DEG 50KT 3917 9558

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:20 PM CDTSevere Thunderstorm WarningTOPOttawa40 min
May 23, 7:28 PM CDTSpecial Weather StatementTOPOttawa32 min
May 23, 7:30 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa45 min
May 23, 7:37 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Riley, Washington38 min
May 23, 7:40 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington50 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Washington34 min
May 23, 8:06 PM CDTSpecial Weather StatementTOPRepublic24 min
May 23, 8:08 PM CDTAreal Flood WarningTOPClay, Cloud, Dickinson, Ottawa3 hr
May 23, 8:16 PM CDTSpecial Weather StatementTOPClay29 min
May 23, 8:30 PM CDTSpecial Weather StatementTOPMarshall30 min
May 23, 8:43 PM CDTSpecial Weather StatementTOPClay32 min
May 23, 8:46 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington29 min
May 23, 9:11 PM CDTSpecial Weather StatementTOPMarshall34 min
May 23, 9:39 PM CDTSpecial Weather StatementTOPMarshall36 min
May 23, 10:36 PM CDTSpecial Weather StatementTOPRepublic24 min
May 23, 11:13 PM CDTSpecial Weather StatementTOPDickinson, Geary, Morris47 min
May 24, 2:17 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic43 min
May 24, 2:56 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington49 min
May 24, 3:41 AM CDTSpecial Weather StatementTOPMarshall, Nemaha, Pottawatomie, Riley49 min
May 24, 4:04 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha41 min
May 24, 4:29 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha31 min
May 24, 4:37 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha23 min
May 24, 4:58 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson17 min
May 24, 8:17 AM CDTRiver Flood WarningTOPNemaha21 hr
May 24, 9:45 AM CDTRiver Flood WarningTOPCloud7 days
May 24, 9:55 AM CDTRiver Flood WarningTOPGeary4 days
May 24, 2:48 PM CDTSpecial Weather StatementTOPLyon57 min
May 24, 3:08 PM CDTRiver Flood WarningTOPCloud54 hr
May 24, 3:10 PM CDTRiver Flood WarningTOPMarshall, Washington7 days
May 24, 4:16 PM CDTSevere Thunderstorm WarningTOPLyon44 min
May 24, 4:25 PM CDTTornado WarningTOPLyon50 min
May 24, 5:11 PM CDTFlash Flood WarningTOPLyon, Morris4 hr
May 24, 5:12 PM CDTTornado WarningTOPCoffey, Lyon, Osage33 min
May 24, 5:36 PM CDTSpecial Weather StatementTOPJackson24 min
May 24, 5:39 PM CDTSpecial Weather StatementTOPAnderson36 min
May 24, 5:41 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin21 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage48 min
May 24, 5:50 PM CDTSpecial Weather StatementTOPJefferson25 min
May 24, 6:02 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage43 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningTOPCoffey40 min
May 24, 6:09 PM CDTFlash Flood WarningTOPAnderson4 hr
May 24, 6:12 PM CDTSpecial Weather StatementTOPJackson33 min
May 24, 6:22 PM CDTFlash Flood WarningTOPAnderson, Coffey, Osage4 hr
May 24, 6:31 PM CDTSpecial Weather StatementTOPDouglas29 min
May 24, 6:34 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage56 min
May 24, 6:36 PM CDTFlash Flood WarningTOPDouglas, Franklin4 hr
May 24, 6:45 PM CDTSpecial Weather StatementTOPAnderson30 min
May 24, 6:57 PM CDTSpecial Weather StatementTOPBrown18 min

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.